Kansas, 2002Tornadoes and Hail in Kansas, April 11, 2002
April 11, 2002 · NWS ICT · 51 events in 8 counties and zones
42 hail, 6 thunderstorm wind, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 51
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 11, 2:45 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 11, 2:45 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT THU APR 11 2002
TNGT:
CDFNT ENTERING CNTRL KS AT 12N WL GET PUSHED SE ACRS SC KS THIS AFTN
AS MID-LVL S/WV SPRINTS E ACRS CNTRL PLNS. XPCTD EWD PROGRESS OF
S/WV WOULD HAVE CDFNT VENTURING INTO SE KS THIS EVE. MID-UPR 50S SFC
MSTR AXIS AWAITS CDFNTS ARVL IN SC & SE KS. SO FAR WDSPRD AC/AS
KEEPING LID ON SGFNT CONVECTION WITH ONLY SCT -SHRA OCRG ACRS ERN KS
EARLY THIS AFTN. S/WVS CROSSING KS SHUD SCOUR OUT AC/AS LATE THIS
AFTN. QUESTION IS WHETHER OR NOT CLEARING WL BE SOON ENOUGH TO
DESTABLIZE AMS TO POINT WHERE SUFFICIENT DESTABLIZATION RSLTS IN
SGFNT TSRA EARLY THIS EVE IN SC & SE KS. FOR NOW AM RUNNING 30-40%
POPS ACRS SC & SE KS WITH THE HIGHER POP ASSIGNED SE. SINCE SPC
ISSUED SVR #84 TO INCL SALINE & MCPHERSON COUNTIES WL HAVE MENTION
20% +TS THIS SXN OF CNTRL KS FOR EARLY THIS EVE. (TOP PLEASE NOTE
THIS CHG FM INITIAL DISC ISSUED AT 220 PM.) EVE EMPHASIZED IN SC &
SE KS CASES AS WELL. CNTRL KS TO CLEAR THIS EVE AS WEAK SFC HIGH
NOSES SWD IN WAKE OF CDFNTL PASSAGE. MINS REFLECT CDFNT POSITIONING
(45F CNTRL TO 50F SE).
TMW:
MOSUNNY WX SLATED ALL AREAS AS LARGE BUT WEAK SFC HIGH DOMINATES.
WITH WEAK E/SE LWR-LVL COMP MAXES 70F.
TMW NGT:
DEEPENING SFC TROF ALG NRN FRONT RANGE TEAMS WITH DEPARTING SFC HIGH
TO ENABLE LWR-LVL FLOW TO ASSUME S/SE COMP THATLL GRADUALLY MOISTEN
TWD MRNG. POPS LMTD TO WRN 1/2 CNTRL KS (30% TWD MRNG). MINS 50F
SHUD SUFFICE ALL AREAS.
SAT:
WITH SFC-850MB TROF SHEARING IN MRNG, LWR-LVL PAT NON-DESCRIPT. AB-
SENCE OF LWR-LVL FOCUS DICTATES NO MORE THAN 30% POPS ALL AREAS.
MAXES 70F APR KOSHER ALL AREAS.
SAT NGT:
NEXT MID-LVL S/WV DVLPG OVER NEBRASKA/KS BDR SAT AFTN GETS BETTER
ESTABLISHED AS IT SPRINTS E/SE ACRS ERN KS IN EVE. LACK OF LWR-LVL
FOCUS DICTATES ONLY GENERIC 30% POPS SC & SE KS. MINS 50F APR KOSHER
WITH CNTRL KS ON COOLER SIDE OF FENCE.
SUN:
VIGOROUS UPSTAIRS S/WV ZIPPING E ACRS PAC NW INDUCES MARKED DEEPENING
OF NEXT NRN PLNS SFC TROF. RSLTG SLY FLOW PRODUCES MAXES OF 75-80F
WITH WRN CORRIDOR ON WARMER END OF SPECTRUM.
SUN NGT:
MILD WX SLATED ALL AREAS AS SFC TROF DEEPENS FURTHER TO PRODUCE BRISK
SLY FLOW. MINS 60F APR KOSHER WITH SC KS ON WARMER SIDE OF FENCE.
MON:
MRFY MUCH SLOWER ON ADVANCEMENT OF CDFNT THAN ITS PREDECESSOR FM
YDA. (TOP HAD ALERTED ME TO THAT POSSIBILITY YDA.) MAXES 80F APR
KOSHER WITH WARMEST ACRS SW SXN OF CWA.
MON NGT:
BREEZY & MILD WX CONTS AS CDFNT REMAINS NW OF CWA. MINS OF 60-65F
SHUD SUFFICE ALL AREAS.
TUE:
SE PROGRESSION OF CDFNT TO BE MONITORED CLOSELY AS ALL FACETS OF FCST
DEPEND HEAVILY ON ITS BEHAVIOR. WITH MEAN POS-TILTED UPR TROF DRAPED
FM SRN CA TO SASK, AM PLANNING ON CDFNT REMAINING JUST OF NW OF CWA.
MAXES 80F AGN APR KOSHER WITH MOST AREAS ON WARMER SIDE OF FENCE.
TUE NGT:
CONFIDENCE LVL LOW REGARDING SE PROGRESS OF CDFNT BUT CREATURE CLOSE
ENOUGH TO JUSTIFY GENERIC CHC TSRA ALL AREAS.
REST OF EXTENDED:
NO SGFNT CHGS PLANNED ATTM.
ES
COORD: TOP.
FCSTID = 4
ICT 48 71 50 71 / 30 0 0 30
HUT 46 71 50 71 / 30 0 0 30
EWK 47 71 50 70 / 30 0 0 30
EQA 48 71 50 71 / 30 0 0 30
WLD 49 71 50 71 / 30 0 0 30
RSL 45 70 50 70 / 0 0 30 30
GBD 45 71 50 70 / 0 0 30 30
SLN 46 71 50 70 / 20 0 10 30
MPR 46 70 50 70 / 20 0 10 30
CFV 50 71 50 70 / 30 0 0 30
CNU 49 70 50 70 / 30 0 0 30
K88 48 69 50 69 / 30 0 0 30
.ICT...
KS...NONE.
In the hours before
Special weather statement, Apr 11, 10:58 AM CST, 4 hours 50 minutes before
KSZ051>053-067>072-082-083-091>096-098>100-120500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1158 AM CDT THU APR 11 2002
...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR SOUTH CENTRAL
AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING...
A MID LEVEL SHORTWAVE WILL BE MOVING THROUGH THE CENTRAL
PLAINS THIS AFTERNOON AND EVENING. A COLD FRONT WILL TAG
ALONG THIS WAVE...AND IS PROJECTED TO MOVE THROUGH SOUTH
CENTRAL KANSAS THIS AFTERNOON AND SOUTHEAST KANSAS THIS EVENING.
THE CLOUDS THAT WE HAVE HAD ALL MORNING WILL GRADUALLY GIVE
WAY TO SOME SUNSHINE THIS AFTERNOON. AFTER THE CLOUDS
ERODE...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT THIS
AFTER 2 PM IN SOUTH CENTRAL KANSAS. THESE STORMS WILL THEN
BECOME ORIENTED IN A LINE AND PUSH INTO SOUTHEAST KANSAS THIS
EVENING.
THE MAIN THREAT FOR THESE STORMS WILL BE ISOLATED LARGE HAIL AND
DAMAGING WINDS.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
Event by event
42 hail, 6 thunderstorm wind, 3 tornado. Local standard time, as filed.
Hail, Harvey
- When
- April 11, 3:48 PM CST
- Where
- Harvey County, 2 mi E of Hesston
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.133, -97.400
Hail, Reno
- When
- April 11, 4:14 PM CST
- Where
- Reno County, 4 mi NE of Pretty Prairie
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -97.967
Hail, Reno
- When
- April 11, 4:15 PM CST
- Where
- Reno County, 1 mi N of Pretty Prairie
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -98.017
Tornado, Reno
- When
- April 11, 4:19 PM CST to 4:35 PM CST
- Where
- Reno County, 1 mi SE of Pretty Prairie
- Rating
- F0
- Path length
- 2 mi
- Path width
- 220 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.767, -98.000
Occurred in open country.
Tornado, Kingman
- When
- April 11, 4:35 PM CST
- Where
- Kingman County, 3 mi N of Waterloo
- Rating
- F0
- Path length
- 1 mi
- Path width
- 110 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -97.933
Occurred in open country.
Hail, Marion
- When
- April 11, 4:38 PM CST
- Where
- Marion County, Ramona
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.600, -97.067
Hail, Marion
- When
- April 11, 4:55 PM CST
- Where
- Marion County, 3 mi S of Hillsboro
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.300, -97.200
Hail, Harvey
- When
- April 11, 5:00 PM CST
- Where
- Harvey County, Newton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.050, -97.350
Tornado, Harvey
- When
- April 11, 5:00 PM CST
- Where
- Harvey County, 3 mi NW of Newton
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 110 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.083, -97.383
Occurred in open country.
Hail, Kingman
- When
- April 11, 5:10 PM CST
- Where
- Kingman County, 1 mi E of Mt Vernon
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.833
Hail, Harvey
- When
- April 11, 5:20 PM CST
- Where
- Harvey County, 5 mi SW of Newton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.000, -97.417
Hail, Sedgwick
- When
- April 11, 5:30 PM CST
- Where
- Sedgwick County, 1 mi N of Cheney
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -97.783
Hail, Sedgwick
- When
- April 11, 5:35 PM CST
- Where
- Sedgwick County, 3 mi W of Garden Plain
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -97.733
Hail, Harvey
- When
- April 11, 5:35 PM CST
- Where
- Harvey County, 5 mi S of Newton
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -97.350
Hail, Harvey
- When
- April 11, 5:41 PM CST
- Where
- Harvey County, 2 mi S of Newton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.017, -97.350
Hail, Harvey
- When
- April 11, 5:45 PM CST
- Where
- Harvey County, 3 mi SE of Newton
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.017, -97.317
Hail, Kingman
- When
- April 11, 6:15 PM CST
- Where
- Kingman County, 1 mi W of Norwich
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -97.867
Hail, Kingman
- When
- April 11, 6:15 PM CST
- Where
- Kingman County, Norwich
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -97.850
Hail, Kingman
- When
- April 11, 6:16 PM CST
- Where
- Kingman County, Norwich
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -97.850
Hail, Harvey
- When
- April 11, 6:20 PM CST
- Where
- Harvey County, 6 mi SE of Newton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -97.267
Hail, Sumner
- When
- April 11, 6:20 PM CST
- Where
- Sumner County, 2 mi NE of Milton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -97.750
Hail, Harvey
- When
- April 11, 6:25 PM CST
- Where
- Harvey County, 1 mi SW of Annelly
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.950, -97.217
Hail, Harvey
- When
- April 11, 6:30 PM CST
- Where
- Harvey County, 7 mi S of Newton
- Measured
- 0.75 in hail
- Reported by
- UNKNOWN
- Coordinates
- 37.950, -97.350
Hail, Kingman
- When
- April 11, 6:30 PM CST
- Where
- Kingman County, 4 mi SW of Norwich
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.417, -97.900
Thunderstorm Wind, Kingman
- When
- April 11, 6:35 PM CST
- Where
- Kingman County, 2 mi S of Norwich
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.417, -97.850
Thunderstorm Wind, Kingman
- When
- April 11, 6:55 PM CST
- Where
- Kingman County, Norwich
- Measured
- 61 kt (70 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -97.850
Hail, Sumner
- When
- April 11, 7:00 PM CST
- Where
- Sumner County, Argonia
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.767
Hail, Harper
- When
- April 11, 7:06 PM CST
- Where
- Harper County, 6 mi E of Danville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.283, -97.783
Hail, Harper
- When
- April 11, 7:35 PM CST
- Where
- Harper County, 1 mi E of Anthony
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -98.017
Hail, Butler
- When
- April 11, 7:35 PM CST
- Where
- Butler County, 1 mi N of Andover
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -97.133
Hail, Harper
- When
- April 11, 7:40 PM CST
- Where
- Harper County, Anthony
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -98.033
Hail, Harper
- When
- April 11, 7:40 PM CST
- Where
- Harper County, Anthony
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -98.033
Hail, Harper
- When
- April 11, 7:45 PM CST
- Where
- Harper County, 6 mi S of Anthony
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -98.033
Thunderstorm Wind, Sumner
- When
- April 11, 7:47 PM CST
- Where
- Sumner County, 9 mi S of Argonia
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.133, -97.767
Hail, Sedgwick
- When
- April 11, 7:55 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred on east side at Highway 54/Greenwich Rd. intersection.
Thunderstorm Wind, Sedgwick
- When
- April 11, 7:58 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred on east side at Highway 54/Greenwich Rd. intersection.
Hail, Sedgwick
- When
- April 11, 8:02 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred on east side at Highway 54/Greenwich Rd. intersection.
Hail, Butler
- When
- April 11, 8:05 PM CST
- Where
- Butler County, Andover
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.133
Thunderstorm Wind, Butler
- When
- April 11, 8:05 PM CST
- Where
- Butler County, 2 mi E of Andover
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.100
Hail, Butler
- When
- April 11, 8:07 PM CST
- Where
- Butler County, 2 mi E of Andover
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.100
Hail, Butler
- When
- April 11, 8:08 PM CST
- Where
- Butler County, 2 mi SE of Andover
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.100
Hail, Butler
- When
- April 11, 8:10 PM CST
- Where
- Butler County, 1 mi N of Andover
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -97.133
Hail, Butler
- When
- April 11, 8:13 PM CST
- Where
- Butler County, 1 mi E of Andover
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.117
Thunderstorm Wind, Butler
- When
- April 11, 8:13 PM CST
- Where
- Butler County, 1 mi E of Andover
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.117
Hail, Sedgwick
- When
- April 11, 8:22 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred on west side at Central/Ridge Rd. intersection.
Hail, Butler
- When
- April 11, 8:25 PM CST
- Where
- Butler County, 3 mi E of Andover
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.717, -97.083
Hail, Sedgwick
- When
- April 11, 8:45 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Occurred at 31st St. S/Seneca intersection.
Hail, Butler
- When
- April 11, 8:46 PM CST
- Where
- Butler County, Augusta
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -96.983
Hail, Butler
- When
- April 11, 8:58 PM CST
- Where
- Butler County, 2 mi N of Rose Hill
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -97.133
Hail, Butler
- When
- April 11, 9:12 PM CST
- Where
- Butler County, Douglass
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -97.017
Hail, Butler
- When
- April 11, 9:25 PM CST
- Where
- Butler County, Douglass
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -97.017
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Kansas, April 11, 2002$50,000 · 1 event
- Tornadoes and Flash Flood in Oklahoma, April 11, 2002F0 · 10 events
- Hail in Kansas, April 11, 20021 in hail · 5 events
- Hail in Kansas, April 11, 20021.25 in hail · 5 events
- Flash Flooding in Wisconsin, April 11 to 12, 20023 events
- Hail in Kansas, April 11, 20020.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290622, 5290623, 5290624, 5290625, 5290626, 5290627, 5290629, 5290628, 5290749, 5290630, 5290631, 5290632, 5290633, 5290634, 5290635, 5290636, 5290637, 5290638, 5290639, 5290640, 5290642, 5290641, 5290643, 5290644, 5290722, 5290723, 5290724, 5290725, 5290726, 5290727, 5290728, 5290729, 5290730, 5290731, 5290732, 5290733, 5290734, 5290735, 5290736, 5290737, and more.